Do Generic Medications Hurt Patients? / by F. Perry Wilson

A gift to Big Pharma this week as a study appearing in Circulation Cardiovascular Quality Outcomes appears to show that the introduction of generic drugs is associated with a spike in adverse events.

For the video version, click here.

Before we get to the details of the study, a word on generics… in general.

Generics are evaluated based on documentation of bioequivalence to a brand and this has a very technical and precise definition.

In the US and in Canada, for example, generics must show that the maximum concentration achieved after a dose and the area under the dose curve is similar to that of the brand product.

Pharmacokinetic parameters required by the US Food and Drug Administration.

Pharmacokinetic parameters required by the US Food and Drug Administration.

But it is possible that the clinical effect of a generic may not be perfectly correlated with its pharmacokinetic profile. In that case, the introduction of a new generic may be met with adverse events among those who switch.

This study examined what happened when three brand name drugs - all within the angiotensin receptor blocker class – lost their patent allowing generics to be introduced to the market. Using administrative data encompassing all of Quebec, the researchers found that right after the generic versions of these drugs became available, those who received the generics had an increased risk of ER visits and hospitalizations. Here’s a representative graph looking at the introduction of valsartan.

You see a sharp uptick in adverse events the month the generic is introduced, followed by a return closer to baseline levels.

What’s happening here? One explanation would be that a patient is switched to a generic and, due to a different clinical effect, suffers an adverse event.  In the case of an ARB, maybe these ER visits were for hypotension or other side effects.

But I had another thought when I was reading this study. What if what we’re seeing is just the effect of new users having higher adverse event rates. New users of the drugs who get a prescription right after the generics hit the markets are likely to get the generic, whereas those who have been on the brand name for a while may take some time to switch (as they may not need a refill yet) – so the spike seen right after generic introduction may reflect the higher rate of adverse events expected in new users of any drug compared to long-term users of those drugs.

I asked senior study author Paul Poirier about the new-user phenomenon. He responded that:

New users remained below 1% during that spike and the month after…we do not think that the observed increase in adverse events right after generics commercialization…reflects an acute reaction to a new ARB treatment regimen.

So not many new users, apparently, but the event rates increased from about 1% to 1.3% in that first month – a small amount that could potentially be influenced by even a small influx of incident users.

In any case, it’s reassuring to see that in the long term, there doesn’t seem to be an increased risk associated with generic medication use. I'll still happily switch my patients to generics, but I will also be extra-vigilant when doing so.